Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 89, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 18, 2003, 3:32 PM MDT for Sioux County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 3:32 PM MDT (21:32 UTC)
- Expired
- Jul 18, 2003, 4:00 PM MDT
- In force
- 28 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Sioux County, NE
The radar
The Cheyenne radar (KCYS), 149 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1538 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 182132 SVRCYS NEC165-182200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 331 PM MDT FRI JUL 18 2003 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 400 PM MDT * AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS IN EXCESS OF 60 MPH 13 MILES SOUTHWEST OF AGATE...OR ABOUT 18 MILES NORTHEAST OF TORRINGTON...MOVING EAST AT 10 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4242 10401 4203 10404 4203 10344 4242 10347 $$ STARK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:00 PM MDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 18, 2:00 PM MDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 113 PM MDT FRI JUL 18 2003 .SHORT TERM...A BROAD DOME OF UPPER LEVEL HIGH PRESSURE WILL REMAIN CENTERED OVER CO/UT TONIGHT AND SATURDAY. FLOW ALOFT WILL BECOME NORTHWEST THIS EVENING AS SIGNIFICANT SHORTWAVE ROTATES AROUND THE DOME OF HIGH PRESSURE AND ACROSS NORTHERN AND EASTERN PORTIONS OF THE CYS FORECAST AREA. SURFACE HIGH PRESSURE ADVECTING SOUTHEASTWARD OVER THE CENTRAL AND WESTERN PLAINS WILL INDUCE SURFACE AND LOW LEVEL UPSLOPE FLOW FROM THE MOUNTAINS EASTWARD. WITH AN UNSTABLE AIRMASS INTERACTING WITH THE MOISTURE AND VORTICITY DYNAMICS...THUNDERSTORMS SHOULD PUSH OFF THE LARAMIE RANGE EASTWARD OVER SOUTHEAST AND EAST CENTRAL WY THIS EVENING AND INTO THE NEB PANHANDLE. WITH HIGH DEWPOINTS AND ABOVE AVERAGE PRECIPITABLE WATER VALUES...STORMS THIS EVENING SHOULD BE GOOD RAINERS AND PROVIDE SOME BADLY NEEDED MOISTURE TO THE PARCHED VEGETATION. TEMPERATURES TONIGHT WILL COOL TO THE 50S TO LOWER 60S OUTSIDE THE MOUNTAINS. TEMPS SAT WILL REACH THE 80S TO LOWER 90S WITH ANOTHER CHANCE OF MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS. .LONG TERM...EXTENDED RANGE MODELS ARE IN GOOD AGREEMENT WITH A PERSISTENT UPPER RIDGE POSITIONED OVER THE INTERMOUNTAIN REGION OF THE CONUS INTO EARLY AUGUST. THE PERSISTENT RIDGE IS THE RESULT OF A 3-WAVE HEMISPHERIC PATTERN. THE RIDGE AXIS WILL RETROGRADE TO 112W BY SUN FOR NW FLOW OVER THE CYS CWA BY THE WEEKEND. ALL THIS MEANS CONTINUED ABOVE NORMAL TEMPS GENERALLY AND A SLIGHT CHANCE OF PM TSTMS AT BEST UNLESS A GOOD MONSOON CAN DEVELOP. HOWEVER...THE POSITION OF THE RIDGE AT THIS TIME DOES NOT SUPPORT A PRODUCTIVE MONSOON FOR THE INTERMOUNTAIN REGION ATTM. SUNDAY SHOULD SEE DOWNSLOPE WINDS CURB PM CONVECTION. IT SHOULD TURN SLIGHTLY COOLER ON TUE AS WEAK UPSLOPE WINDS ARE EXPECTED TO DEVELOP TO THE EAST OF A FRONT THAT IS EXPECTED TO BACK WESTWARD OVER THE CWA FROM A BUILDING SFC HIGH MOVING INTO THE PLAINS EARLY IN THE WEEK. NOT MUCH PCPN EXPECTED FROM THIS FRONT...HOWEVER. IT WILL BE WARMER AGAIN WED THROUGH FRI ACROSS THE CWA AS THE UPPER RIDGE AXIS MOVES SLIGHTLY EAST ONCE AGAIN. A WEAK LEE SURFACE TROF IS EXPECTED THU WITH DOWNSLOPE WINDS CURBING AFTN CONVECTION BY LATE W
Hazardous weather outlook, Jul 18, 10:24 AM MDT, 5 hours 8 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-191130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1024 AM MDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS...A FEW OF WHICH MAY BE SEVERE...WILL DEVELOP OVER THE LARAMIE RANGE THEN MOVE OVER THE SOUTHEAST WYOMING PLAINS DURING THE AFTERNOON. THUNDERSTORMS WILL THEN MOVE INTO THE WESTERN NEBRASKA PANHANDLE BY EARLY EVENING. STORMS SHOULD FINALLY WEAKEN AND DIMINISH BETWEEN 9 PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH MONDAY...MAINLY FROM THE MOUNTAINS EASTWARD INTO THE WESTERN NEBRASKA PANHANDLE. A FEW OF THE STORMS MAY BE SEVERE IN THE WESTERN NEBRASKA PANHANDLE SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A LINE FROM DOUGLAS TO PINE BLUFFS THIS AFTERNOON AND EVENING.
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.